Alert archive / California / Red Flag Warnings in 2020
Red Flag Warning 28, NWS Reno, NV
NWS Reno, NV issued this red flag warning at Oct 23, 2020, 2:24 PM PDT for 8 counties in California. It took effect at Oct 25, 2020, 11:00 AM PDT. It was in force for 49 hr. 16 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 23, 2020, 2:24 PM PDT (21:24 UTC)
- In effect from
- Oct 25, 2020, 11:00 AM PDT
- Expired
- Oct 27, 2020, 12:00 PM PDT
- In force
- 49 hr
- Issued by
- NWS Reno, NV
Counties El Dorado County, CA, Lassen County, CA, Madera County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA
The radar
The Reno radar (KRGX), 106 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 25, 7:20 PM PDT | NON-TSTM WND GST 48 | 2 Wnw Donner Peak, CA | MESONET STATION PG959 DONNER PASS ROAD. |
| Oct 25, 10:46 PM PDT | NON-TSTM WND GST 50 | 5 Ese Bucks Lake, CA | MESONET STATION TT013 IRAWS 16. |
| Oct 25, 11:10 PM PDT | NON-TSTM WND GST 44 | Soda Springs, CA | MESONET STATION PG500 SODA SPRINGS (PGE). |
| Oct 25, 11:36 PM PDT | NON-TSTM WND GST 49 | 3 Sse Chiquita Lake, CA | MESONET STATION BDMC1 BALD MTN LOC. |
| Oct 25, 11:45 PM PDT | NON-TSTM WND GST 94 | 9 Sse Donner Peak, CA | MESONET STATION SIBSV 2.9 W ALPINE MEADOWS (TAHOE). |
| Oct 26, 12:30 AM PDT | NON-TSTM WND GST 119 | 11 Sse Donner Peak, CA | MESONET STATION SUMAM 2.0 SW ALPINE MEADOWS (TAHOE). |
| Oct 26, 2:02 AM PDT | NON-TSTM WND GST 46 | 4 Se Kyburz, CA | MESONET STATION OWNC1 OWENS CAMP. |
| Oct 26, 2:09 AM PDT | NON-TSTM WND GST 73 | 16 Nne Big Bend Summit, CA | MESONET STATION HLLC1 HELL HOLE. |
| Oct 26, 2:18 AM PDT | NON-TSTM WND GST 71 | 11 S Cisco, CA | MESONET STATION DUCC1 DUNCAN. |
| Oct 26, 2:30 AM PDT | NON-TSTM WND GST 51 | 2 Nne American House, CA | MESONET STATION TT075 IRAWS 3. |
| Oct 26, 2:30 AM PDT | NON-TSTM WND GST 58 | 15 Nne Big Bend Summit, CA | MESONET STATION PG136 14.9 NE BIG BEND SUMMIT (PGE). |
| Oct 26, 3:00 AM PDT | NON-TSTM WND GST 58 | Lake Spaulding, CA | MESONET STATION PG824 LAKE SPAULDING. |
| Oct 26, 3:00 AM PDT | NON-TSTM WND GST 62 | 1 Wnw Cisco, CA | MESONET STATION PG698 CISCO BUTTES. |
| Oct 26, 3:18 AM PDT | NON-TSTM WND GST 77 | 6 Nnw Downieville, CA | MESONET STATION SLEC1 SADDLEBACK. |
| Oct 26, 3:23 AM PDT | NON-TSTM WND GST 50 | 1 Nw Kyburz, CA | MESONET STATION SKBC1 SUGARLOAF. |
| Oct 26, 5:33 AM PDT | NON-TSTM WND GST 65 | 1 E Belden, CA | MESONET STATION CWSC1 IRAWS 38. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2327 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
311 WWUS85 KREV 232124 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 224 PM PDT Fri Oct 23 2020 CAZ271-272-242130- /O.UPG.KREV.FW.A.0025.201026T0000Z-201027T0000Z/ /O.NEW.KREV.FW.W.0028.201026T0000Z-201027T0000Z/ Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties-Greater Lake Tahoe Area- 224 PM PDT Fri Oct 23 2020 ...RED FLAG WARNING IN EFFECT FROM 5 PM SUNDAY TO 5 PM PDT MONDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR THE TAHOE BASIN THROUGH WESTERN LASSEN COUNTY... The National Weather Service in Reno has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from 5 PM Sunday to 5 PM PDT Monday. The Fire Weather Watch is no longer in effect. * CHANGES...Upgraded to a Red Flag Warning. Increased duration. * Affected Area...Fire Zone 271 Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties and Fire Zone 272 Greater Lake Tahoe Area. * Winds...Northeast winds 15 to 20 mph with gusts of 30 to 35 mph. Higher gusts of 40 to 50 mph are possible along mid- slopes and wind-prone areas with gusts of 70+ mph along the Sierra Crest. * Humidity...15-25%. Humidity may stay above usual warning criteria, but with very dry fuel conditions the strong winds will still be capable of efficient fire spread. * Duration...6-12 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
7 follow-up statements
134 WWUS85 KREV 241608 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 908 AM PDT Sat Oct 24 2020 CAZ274-251615- /O.EXB.KREV.FW.W.0028.201025T1800Z-201027T1200Z/ Southern Mono County- 908 AM PDT Sat Oct 24 2020 ...RED FLAG WARNING IN EFFECT FROM 11 AM SUNDAY TO 5 AM PDT TUESDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR SOUTHERN MONO COUNTY... The National Weather Service in Reno has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from 11 AM Sunday to 5 AM PDT Tuesday. * Affected Area...Fire Zone 274 Southern Mono County. * Winds...North to northeast winds 15 to 25 mph with gusts to 40 mph. Higher gusts in the Chalfant Valley and near Swall Meadows Sunday and Sunday night to 55 mph. Gusts of 75 to 100 mph along the Sierra Crest. * Humidity...15-25% Sunday afternoon and Sunday night, then 5-15% for Monday into Monday night. * Duration...18-30 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ CAZ271-272-251615- /O.CON.KREV.FW.W.0028.201026T0000Z-201027T0000Z/ Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties-Greater Lake Tahoe Area- 908 AM PDT Sat Oct 24 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 5 PM SUNDAY TO 5 PM PDT MONDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR THE TAHOE BASIN THROUGH WESTERN LASSEN COUNTY... * CHANGES...Increased duration. * Affected Area...Fire Zone 271 Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties and Fire Zone 272 Greater Lake Tahoe Area. * Winds...Northeast winds 15 to 20 mph with gusts of 30 to 35 mph. Higher gusts of 40 to 50 mph are possible along mid- slopes and wind-prone areas with gusts of 70+ mph along the Sierra Crest. * Humidity...15-25% Sunday night, falling to 8-15% Monday. * Duration...8-16 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
156 WWUS85 KREV 251352 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 652 AM PDT Sun Oct 25 2020 CAZ271-272-261600- /O.CON.KREV.FW.W.0028.201026T0000Z-201027T0000Z/ Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties-Greater Lake Tahoe Area- 652 AM PDT Sun Oct 25 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM PDT MONDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR THE TAHOE BASIN THROUGH WESTERN LASSEN COUNTY... * CHANGES...none. * Affected Area...Fire Zone 271 Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties and Fire Zone 272 Greater Lake Tahoe Area. * Winds...Northeast winds 15 to 20 mph with gusts of 30 to 35 mph. Higher gusts of 40 to 50 mph are possible along mid- slopes and wind-prone areas with gusts of 70+ mph along the Sierra Crest. * Humidity...15-25% tonight, falling to 8-15% Monday. * Duration...8-16 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ CAZ274-261600- /O.CON.KREV.FW.W.0028.201025T1800Z-201027T1200Z/ Southern Mono County- 652 AM PDT Sun Oct 25 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 5 AM PDT TUESDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR SOUTHERN MONO COUNTY... * Changes...none. * Affected Area...Fire Zone 274 Southern Mono County. * Winds...North to northeast winds 15 to 25 mph with gusts to 40 mph. Higher gusts in the Chalfant Valley and near Swall Meadows Sunday and Sunday night to 55 mph. Gusts of 75 to 100 mph along the Sierra Crest. * Humidity...15-25% this afternoon and tonight, then 5- 15% for Monday into Monday night. * Duration...18-30 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
754 WWUS85 KREV 252014 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 114 PM PDT Sun Oct 25 2020 CAZ271-272-261600- /O.EXT.KREV.FW.W.0028.201026T0000Z-201027T1900Z/ Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties-Greater Lake Tahoe Area- 114 PM PDT Sun Oct 25 2020 ...RED FLAG WARNING NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO NOON PDT TUESDAY DUE TO GUSTY WINDS AND LOW HUMIDITY FOR THE TAHOE BASIN THROUGH WESTERN LASSEN COUNTY... * CHANGES...Extended through noon Tuesday. * Affected Area...Fire Zone 271 Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties and Fire Zone 272 Greater Lake Tahoe Area. * Winds...Northeast winds 15 to 20 mph with gusts of 30 to 35 mph. Higher gusts of 40 to 50 mph are possible along mid-slopes and wind prone areas tonight and Monday with gusts of 70+ mph along the Sierra Crest. * Humidity...15-25% at night, falling to 6-12% Monday and Tuesday. * Duration...15-30 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ CAZ274-261600- /O.CON.KREV.FW.W.0028.000000T0000Z-201027T1200Z/ Southern Mono County- 114 PM PDT Sun Oct 25 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 AM PDT TUESDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR SOUTHERN MONO COUNTY... * Changes...None. * Affected Area...Fire Zone 274 Southern Mono County. * Winds...North to northeast winds 15 to 25 mph with gusts to 40 mph. Higher gusts up to 55 mph in the Chalfant Valley and near Swall Meadows through this evening. Gusts of 75 to 100 mph along the Sierra Crest. * Humidity...15-25% this afternoon and tonight, then 5-15% for Monday into Monday night. * Duration...18-30 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
466 WWUS85 KREV 261231 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 531 AM PDT Mon Oct 26 2020 CAZ271-272-271900- /O.CON.KREV.FW.W.0028.000000T0000Z-201027T1900Z/ Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties-Greater Lake Tahoe Area- 531 AM PDT Mon Oct 26 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL NOON PDT TUESDAY FOR THE TAHOE BASIN THROUGH WESTERN LASSEN COUNTY DUE TO GUSTY WINDS AND LOW HUMIDITY... * CHANGES...Extended through noon Tuesday. * Affected Area...Fire Zone 271 Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties and Fire Zone 272 Greater Lake Tahoe Area. * Winds...Northeast winds 15 to 20 mph with gusts of 30 to 35 mph. Higher gusts of 40 to 50 mph are possible along mid- slopes and wind prone areas with gusts of 70+ mph along the Sierra Crest. * Humidity...15-25% this morning, falling to 6-12% this afternoon and Tuesday. * Duration...15-30 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ CAZ274-271200- /O.CON.KREV.FW.W.0028.000000T0000Z-201027T1200Z/ Southern Mono County- 531 AM PDT Mon Oct 26 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 AM PDT TUESDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR SOUTHERN MONO COUNTY... * Changes...None. * Affected Area...Fire Zone 274 Southern Mono County. * Winds...North to northeast winds 15 to 25 mph with gusts to 40 mph. Higher gusts up to 55 mph in the Chalfant Valley and near Swall Meadows through this morning. Gusts of 75 to 100 mph along the Sierra Crest. * Humidity...5-15%. * Duration...18-30 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
643 WWUS85 KREV 262200 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 300 PM PDT Mon Oct 26 2020 CAZ271-272-271200- /O.CON.KREV.FW.W.0028.000000T0000Z-201027T1900Z/ Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties-Greater Lake Tahoe Area- 300 PM PDT Mon Oct 26 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL NOON PDT TUESDAY FOR THE TAHOE BASIN THROUGH WESTERN LASSEN COUNTY DUE TO GUSTY WINDS AND LOW HUMIDITY... * CHANGES...None. * Affected Area...Fire Zone 271 Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties and Fire Zone 272 Greater Lake Tahoe Area. * Winds...Northeast winds 15 to 20 mph with gusts of 30 to 35 mph. Higher gusts of 40 to 50 mph are possible along upper mid- slopes and wind prone areas with gusts of 70-90 mph along the Sierra Crest. * Humidity...4-12% this afternoon becoming 15-25% overnight. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ CAZ274-271200- /O.CON.KREV.FW.W.0028.000000T0000Z-201027T1200Z/ Southern Mono County- 300 PM PDT Mon Oct 26 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 AM PDT TUESDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR SOUTHERN MONO COUNTY... * Changes...Updated RH/Gusts overnight. * Affected Area...Fire Zone 274 Southern Mono County. * Winds...North to northeast winds 15 to 25 mph with gusts up to 40 mph. Gusts of 70 to 80 mph along the Sierra Crest. * Humidity...5-15%, becoming 15-25% overnight. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
181 WWUS85 KREV 271231 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 531 AM PDT Tue Oct 27 2020 CAZ271-272-271900- /O.CON.KREV.FW.W.0028.000000T0000Z-201027T1900Z/ Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties-Greater Lake Tahoe Area- 531 AM PDT Tue Oct 27 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL NOON PDT TODAY FOR THE TAHOE BASIN THROUGH WESTERN LASSEN COUNTY DUE TO GUSTY WINDS AND LOW HUMIDITY... * CHANGES...None. * Affected Area...Fire Zone 271 Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties and Fire Zone 272 Greater Lake Tahoe Area. * Winds...Northeast winds 15 to 20 mph with gusts of 30 to 35 mph. Higher gusts of 40 to 50 mph are possible along upper mid- slopes and wind prone areas with gusts of 70-90 mph along the Sierra Crest. * Humidity...15-25%. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
522 WWUS85 KREV 271847 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 1147 AM PDT Tue Oct 27 2020 CAZ271-272-272000- /O.EXP.KREV.FW.W.0028.000000T0000Z-201027T1900Z/ Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties-Greater Lake Tahoe Area- 1147 AM PDT Tue Oct 27 2020 ...RED FLAG WARNING WILL EXPIRE AT NOON PDT TODAY FOR THE TAHOE BASIN THROUGH WESTERN LASSEN COUNTY DUE TO GUSTY WINDS AND LOW HUMIDITY... East winds remain breezy, but are decreasing in intensity. Expect localized gusts of 20-25 mph through late afternoon with continued low humidity. Sierra ridge gusts over 80 mph are possible through this evening. $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Oct 23, 3:30 AM PDT, 10 hours 54 minutes earlier.
Area forecast discussion, Oct 23, 3:30 AM PDT, 10 hours 54 minutes before
Area Forecast Discussion
National Weather Service Reno NV
330 AM PDT Fri Oct 23 2020
.SYNOPSIS...
More seasonable temperatures are expected through Saturday. A
strong cold front will move through Saturday night into Sunday
bringing well below average temperatures along with gusty north
to east winds. Stronger winds will persist into Monday in the
Sierra. Hard freezes are certain for all valleys Monday and
Tuesday mornings.
&&
.DISCUSSION...
Due to some high cloud cover, especially north of Lovelock and
Susanville, along with a decent pressure gradient across the
region (some mixing), lower valley temperatures this morning may
not reach widespread freezes (below 30). This is not to say some
colder valleys will not make it (some are already below 30) just
that it might not be sufficient to rule out a final freeze warning
issuance for the much more significant and high confidence event
expected Monday morning.
Due to the shallow colder air and fairly typical temperatures in
place this morning, temperatures will easily rebound to around
average or slightly above for this afternoon with widespread 60s.
Saturday will bring a bit higher temperatures still with better
mixing due to afternoon breezes.
The next, more significant cold front is set to arrive Saturday
night into Sunday. There could be some very light showers along
and a bit behind the front Sunday as upper forcing maximizes.
Since forcing looks rather modest, the best chances are in the
eastern Sierra where upslope flow will aid the modest upper
forcing. Any light precipitation that falls will most likely be
Sunday afternoon and evening as snow levels rapidly drop to
valley floors. No accumulation is expected for most spots given
the fleeting nature of showers and light QPF; however, the higher
elevations of Mono County could see a very light accumulation by
Sunday evening.
As for winds, they will be breezy from the north Sunday behind
the front. Then, for the northern Sierra ridges, Tahoe Basin, and
western Lassen County, they will increase further Sunday night.
Peak gusts to 70+ mph over the Sierra Crest with gusts to 50 mph
for locations favored by northeast winds look possible. The winds
will also create fire concerns with drier air moving back in...see
the fire discussion below. Gusty winds will continue into early
Monday afternoon, and may increase over the ridges again Monday
night, but not be quite as strong.
For temperatures, it will be MUCH colder with highs only in the
30s and 40s Sunday and Monday behind the front. Overnight lows
Monday and Tuesday mornings will be mostly in the teens to lower
20s, with single digits in the coldest Sierra valleys. The ridge
over the eastern Pacific will start to build back in for the
middle of next week with temperatures returning a few degrees
above average for mid to late next week. -Snyder/X
&&
.AVIATION...
Visibility around KMMH has improved this morning although the west
winds over Mammoth Pass should bring smoke back into southern
Mono County and around the KMMH area reducing visibility at times
to MVFR/IFR today through 06z Saturday. Besides the visibility
issues, winds will be lighter overall today. Winds will increase a
bit on Saturday ahead of the next cold front.
The stronger cold front will move through the region Saturday night
and Sunday morning with gusty north winds behind the front. Blowing
dust will be a possible issue for western Nevada terminals, along
with a chance of light showers around KMMH and around KTVL and
KTRK Sunday. Northeast winds will increase over the Sierra Crest
Sunday night into Monday with mountain wave turbulence with areas
of LLWS around KTRK and KTVL. -Hoon
&&
.FIRE WEATHER...
A strong cold front will move through the region Saturday night into
Sunday with high pressure building in over the Great Basin behind
the front. This will create a very strong east to west pressure
gradient over the Sierra as high pressure builds Sunday-Monday.
Even though this is typically a critical fire weather pattern for
the western slopes of the Sierra, there will be fire weather
concerns for our High Sierra zones as well as stronger winds set up
over the Sierra. Fuel conditions in the Sierra continue to be
extremely dry since we haven't had any significant rainfall in
months and temperatures have been above normal September and
October.
A Fire Weather Watch for dry gusty winds remains in effect for the
Tahoe Basin and up through Plumas County and western Lassen County
Sunday night into Monday. Gusts 30-35 mph can be expected in the
valleys with gusts up to 50 mph on mid-slopes and wind prone areas.
Ridge wind gusts 70+ mph can be expected along the Sierra Crest.
Gusty winds will remain over the crest through Monday night. This
front will also bring a very dry airmass behind the cold front,
with dewpoints dropping into the single digits. This dry air will
combine with the gusty winds for critical fire weather conditions
even though the peak winds will be overnight Sunday night into
Monday morning. -Hoon
&&
.REV Watches/Warnings/Advisories...
NV...Freeze Warning until 8 AM PDT this morning NVZ001-003-004.
CA...Fire Weather Watch from Sunday afternoon through Monday
afternoon CAZ271-272.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoNearby
Red Flag Warnings in California, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.